Colorado, 2015

Hail in Colorado, August 5, 2015

August 5, 2015 · NWS BOU · 3 events in 1 county or zone

A severe thunderstorm produced large hail, up to ping pong size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to ping pong size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 5, 2:10 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 5, 2:10 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
310 PM MDT WED AUG 5 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 310 PM MDT WED AUG 5 2015

UPPER LEVEL WAVE MOVING EASTWARD ACROSS WYOMING HAS BROUGHT SOME
WEAK QG LIFT TO OUR AREA WHICH IS AIDING THE CONVECTIVE
DEVELOPMENT THIS AFTERNOON. THIS LIFT WILL DRAG ACROSS THE
NORTHERN PORTIONS OF THE CWA OVERNIGHT AND MAY BE SUFFICIENT TO
KEEP A LOW PRECIPITATION THREAT GOING ALONG THE WYOMING/NEBRASKA
BORDERS THROUGH THE NIGHT. GPS-MEASURED INTEGRATED PRECIPITABLE
WATER NUMBERS ARE UP A BIT FROM 24 HOURS AGO BUT STILL ARE NOT
TERRIBLY EXCITING. LATEST/18Z-19Z ACARS SOUNDINGS INDICATE AN
INVERSION IN THE MID LEVELS AND A PEEK OUT THE WINDOW SHOWS LITTLE
IN THE WAY OF VERTICAL DEVELOPMENT AT THE MOMENT. HOWEVER...CANNOT
RULE OUT ISOLATED EVENING ACTIVITY PRETTY MUCH EVERYWHERE.
OVERNIGHT LOWS WILL LIKELY BE A BIT WARMER TONIGHT THAN LAST
NIGHT.

PRETTY DECENT QG SUBSIDENCE ALONG WITH MORE DOWNSLOPE LOW-LEVEL
FLOW ARE FORECAST TO IMPACT THINGS TOMORROW. CONSEQUENTLY THERE
WILL PROBABLY BE LESS CONVECTIVE CLOUDS AROUND AND MAXIMUM
TEMPERATURES SHOULD BE COMPARABLE TO TODAY...IF NOT A TOUCH
WARMER. BREEZY CONDITIONS ARE ALSO EXPECTED WITH GUSTS AROUND 40
MPH IN THE HIGHER ELEVATIONS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 103 PM MDT WED AUG 5 2015

AFTER A QUIET NIGHT THURSDAY NIGHT...MOISTURE WILL INCREASE ON
SOUTHWEST FLOW ALOFT FRIDAY. CLOUD COVER SHOULD SPREAD INTO THE
MOUNTAINS IN THE MORNING AND OVER THE PLAINS IN THE AFTERNOON.
LIKE SO MANY OF THESE INCREASING MOISTURE DAYS RECENTLY...THE
COMBINATION OF THE CLOUD COVER COMING EARLY AND A LITTLE WARMING
ALOFT MAY LIMIT THE INSTABILITY DESPITE THE GREATER MOISTURE. I
BUMPED POPS UP A BIT IN THE MOUNTAINS IN THE AFTERNOON...BUT HELD
THE BEST CHANCE OF RAIN FOR FRIDAY NIGHT WHEN THERE IS BETTER LIFT
IN A MORE MOIST/NEUTRAL AIRMASS. MODELS ARE FAIRLY CONSISTENTLY
SHOWING AN AREA OF SIGNIFICANT RAIN OVER NORTHEASTERN COLORADO IN
THE EVENING.

SATURDAY AND SUNDAY WILL BE A BIT DRIER BEHIND THE
SHORTWAVE...WITH SOME DRYING OVER THE NORTHWEST PART OF THE AREA
BUT STILL SOME LOW LEVEL MOISTURE AND INSTABILITY. EXPECT SEASONAL
TEMPS AND THUNDERSTORM ACTIVITY OVER THE WEEKEND.

THE RIDGE STRENGTHENS AGAIN IN THE EARLY PART OF NEXT WEEK. SOME
DISAGREEMENT ON THE LATITUDE WITH THE ECMWF SHOWING THE RIDGE AXIS
OVER THE HIGH PLAINS AND THE GFS HOLDING IT A BIT FURTHER WEST.
EITHER WAY THE AIR ON THE WEST SIDE OF THE RIDGE IS INITIALLY
DRY...SO WE SHOULD GET AT LEAST 2 OR 3 DAYS OF HOT AND RELATIVELY
DRY WEATHER BEFORE MOISTURE IS DRAWN NORTHWARD. EVEN THE FURTHER
EAST ECMWF BRINGS A MOISTURE PLUME UP INTO THE GREAT BASIN FIRST
ON TUE/WED KEEPING IT WELL WEST OF US. GFS HAS US BETTER PROTECTED
WITH A DIFFUSE TRICKLE OF MOISTURE TOWARD THE SAN JUANS BY WED BUT
NO BIG PLUME.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON)
ISSUED AT 310 PM MDT WED AUG 5 2015

JUST A SMALL THREAT OF -SHRA/-TSRA AT THE TERMINALS THIS EVENING
WITH GUSTY WINDS THE MAIN THREAT. THIS THREAT SHOULD DIMINISH
AFTER SUNDOWN. DRAINAGE WINDS EXPECTED OVERNIGHT WITH ANOTHER
ROUND OF BREEZY WESTERLIES ON TAP FOR THURSDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ET
LONG TERM...GIMMESTAD
AVIATION...ET
Hazardous weather outlook, Aug 5, 10:05 AM MST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1105 AM MDT WED AUG 5 2015

COZ030>051-061715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1105 AM MDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND
THUNDERSTORMS TODAY...MAINLY OVER THE MOUNTAINS...FOOTHILLS
AND SOUTH PARK. THERE MAY ALSO BE A FEW STORMS OVER THE PLAINS
AREAS NEAR THE NORTHERN COLORADO BORDER. WIND GUSTS TO 40 OR 50
MPH MAY OCCUR WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

IT WILL BE HOT...DRY AND BREEZY THURSDAY UNDER A RIDGE OF HIGH
PRESSURE. ON FRIDAY THERE WILL BE SOME INCREASE IN MOISTURE IN
THE AFTERNOON WITH A SLIGHT CHANCE OF THUNDERSTORMS. A MOIST
SOUTHWESTERLY FLOW ALOFT WILL BRING A BIT MORE MOISTURE AND
SLIGHTLY COOLER TEMPERATURES WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY. FOR EARLY NEXT WEEK THE
TREND WILL BE A LITTLE WARMER AND DRIER AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/ET

The radar

The Cheyenne radar (KCYS), 149 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Logan

When
August 5, 4:54 PM MST
Where
Logan County, 7.08 mi SSE of Peetz
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.870, -103.070

Hail, Logan

When
August 5, 5:04 PM MST
Where
Logan County, 4.95 mi NNE of Powell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.840, -102.980

Hail, Logan

When
August 5, 5:10 PM MST
Where
Logan County, 4.04 mi NNE of Powell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.820, -102.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593094, 593095, 593096.